Texas, 2024

Hail in Texas, March 17, 2024

March 17, 2024 · NWS EWX · 1 event in 1 county or zone

A weak shortwave trough provided sufficient lift to generate isolated thunderstorms. One of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A weak shortwave trough provided sufficient lift to generate isolated thunderstorms. One of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 17, 7:09 AM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Mar 17, 7:09 AM CST, 2 hours 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
809 AM CDT Sun Mar 17 2024

...New UPDATE...

.UPDATE...
Issued at 804 AM CDT Sun Mar 17 2024

Forecast has been updated for the rest of today. Brought down PoPs
and removed the potential for isolated marginal severe thunderstorms.
However, the potential for scattered showers and thunderstorms
persist throughout the day mainly across the Rio Grande, Hill Country
with lesser chances east of I-35 and the Coastal Plains.

&&

.SHORT TERM...
(Today through Monday)
Issued at 147 AM CDT Sun Mar 17 2024

A tricky forecast continues through at least the first half of the
short term period. The current complex of showers and storms is
expected to continue progressing east through the early morning
hours with a diminished severe threat due to the messy storm mode.
While locally heavy rainfall and minor flooding is still possible,
most areas will just see beneficial rainfall.

Uncertainty lingers through the day Sunday regarding the timing and
placement of additional shower and thunderstorm development. A
subtle wave aloft is expected to move into the area this afternoon
behind this morning's departing shortwave, and a reinforcing cold
front is expected to push in from the north. The combination of the
two according to CAMs, which admittedly have not been very
reliable, should lead to at least scattered shower and thunderstorm
development beginning as early as mid-day and continuing through the
remainder of the afternoon - but again, exact locations and timing
remain uncertain. SPC does have a Day 1 Marginal Risk (Level 1/5)
for southern portions of the CWA, partially to cover lingering
convection this morning, but also for the potential for an isolated
strong to severe storm or two to develop later this afternoon. The
primary threats remain the same, being isolated large hail and
damaging wind gusts.

Any convection should diminish by the evening hours with breezy
northeasterly winds developing in the wake of the reinforcing front.
We're primarily looking at dry conditions across the area overnight
through Monday, with the lone exception being the potential for some
isolated showers along the Rio Grande as the front gets caught up
across the higher terrain of Mexico and the closed low at 500mb
lingers across the Desert Southwest. Outside of this low chance for
showers, a cool day is expected for Monday with highs only in the
60s.

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 147 AM CDT Sun Mar 17 2024

An upper level low persists over Arizona on Tuesday, opens up over
the southern Rockies/High Plains on Wednesday and moves over the
Central and Southern Plains on Thursday. A weak mid level impulse may
generate a few showers on Tuesday. Good chances for showers and
thunderstorms return for late Wednesday into Thursday when the upper
level trough and a Pacific front move over our area. At this time,
forecast instability, shear, and moisture levels would allow for only
isolated strong storms and locally heavy downpours. Fair weather
returns for Friday into Saturday. Below normal temperatures mid week
warm to above normal late week into next weekend.

&&

.AVIATION...
(12Z TAFS)
Issued at 627 AM CDT Sun Mar 17 2024

MVFR cigs are forecast for all area terminals through at least mid
evening. There is even a chance for IFR for KAUS for a few hours mid
morning. North to northeast winds are forecast for the I-35 sites for
most of the forecast period. For KDRT, a northwest to west-northwest
flow is preferred through this forecast cycle. Cigs lift to VFR
category for the I-35 corridor around and shortly after 04z this
evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  53  66  45 /  30  20   0   0
Austin Bergstrom Intl Airport  70  53  66  44 /  30  20   0   0
New Braunfels Muni Airport     72  55  67  46 /  40  20   0   0
Burnet Muni Airport            66  50  63  44 /  40  10   0   0
Del Rio Intl Airport           72  57  65  53 /  50  30  30  10
Georgetown Muni Airport        68  50  65  43 /  30  10   0   0
Hondo Muni Airport             71  53  67  47 /  50  10  10   0
San Marcos Muni Airport        71  53  66  44 /  30  20   0   0
La Grange - Fayette Regional   71  55  65  44 /  30  20   0   0
San Antonio Intl Airport       71  54  66  48 /  50  10  10   0
Stinson Muni Airport           73  56  67  49 /  50  10  10   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...17
Long-Term...29
Aviation...17
Hazardous weather outlook, Mar 17, 1:52 AM CST, 8 hours before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
252 AM CDT Sun Mar 17 2024

TXZ171>173-183>194-202>209-217>225-228-180800-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
252 AM CDT Sun Mar 17 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Chances of thunderstorms continue today. There is a possibility of
isolated strong to severe storms. Large hail and damaging winds
are the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters please report any severe weather to the National Weather
Service.

In the hours before

Special weather statement, Mar 17, 6:16 AM CST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
716 AM CDT Sun Mar 17 2024

TXZ185>187-171300-
Kerr TX-Real TX-Bandera TX-
716 AM CDT Sun Mar 17 2024

...A strong thunderstorm will impact portions of northwestern
Bandera, west central Kerr and east central Real Counties through 800
AM CDT
...

At 715 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tuff, or near Leakey, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lost Maples State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2975 9971 2981 9976 3004 9950 2986 9936
TIME...MOT...LOC 1215Z 236DEG 22KT 2980 9969

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

OB
Special weather statement, Mar 17, 8:52 AM CST, 1 hour before
Special Weather Statement
National Weather Service Austin/San Antonio TX
952 AM CDT Sun Mar 17 2024

TXZ189-206-171515-
Comal TX-Kendall TX-
952 AM CDT Sun Mar 17 2024

...A strong thunderstorm will impact portions of east central Kendall
and northwestern Comal Counties through 1015 AM CDT
...

At 952 AM CDT, Doppler radar was tracking a strong thunderstorm over
Guadalupe River State Park, or 13 miles northeast of Boerne, moving
east at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Canyon Lake, Guadalupe River State Park, Spring Branch, Bergheim,
Startzville, and Honey Creek State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2996 9827 2984 9827 2982 9857 2991 9859
      2998 9845 2994 9841 3001 9833
TIME...MOT...LOC 1452Z 251DEG 23KT 2988 9853

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

29
Special weather statement, Mar 17, 9:12 AM CST, 40 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1012 AM CDT Sun Mar 17 2024

TXZ220-171545-
Atascosa TX-
1012 AM CDT Sun Mar 17 2024

...A strong thunderstorm will impact portions of southeastern
Atascosa County through 1045 AM CDT
...

At 1012 AM CDT, Doppler radar was tracking a strong thunderstorm near
Crowther, or 8 miles southwest of Campbellton, moving northeast at 35
mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Campbellton, Fashing, and Peggy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2864 9834 2865 9846 2889 9820 2879 9810
      2862 9833
TIME...MOT...LOC 1512Z 232DEG 31KT 2864 9839

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

29
Special weather statement, Mar 17, 9:43 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1043 AM CDT Sun Mar 17 2024

TXZ206-171615-
Comal TX-
1043 AM CDT Sun Mar 17 2024

...A strong thunderstorm will impact portions of southeastern Comal
County through 1115 AM CDT
...

At 1043 AM CDT, Doppler radar was tracking a strong thunderstorm near
Garden Ridge, or 7 miles north of Selma, moving northeast at 15 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
New Braunfels, Canyon Lake, and Bulverde.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2978 9817 2970 9814 2965 9832 2970 9837
      2971 9834 2972 9834 2974 9836 2984 9826
TIME...MOT...LOC 1543Z 236DEG 15KT 2969 9833

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

29

The radar

The Austin/San Antonio radar (KEWX), 29 km away, was scanning. The volume nearest the first event began at 15:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Comal

When
March 17, 9:52 AM CST
Where
Comal County, 4.84 mi N of Bracken
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
29.690, -98.330

A thunderstorm produced penny size hail near Natural Bridge Caverns.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164341.